videos
Doxorubicin and Daunorubicin

Doxorubicin and Daunorubicin

December 14, 2021
Sanjay Juneja, MD
Sanjay Juneja, MD

Medical Oncology

Share

Transcript

Doxorubicin and daunorubicin, these are what we call anthracyclines. And we’ve been using them for many years, because they’re very effective on reducing tumor burden and cancer. One of the biggest things that we worry about with these drugs, or at least are very cautious with, is what we call cardiotoxicity. And basically that means that the drug can impair how well your heart can contract. It does this in two ways, though. There is an acute phase where upon receiving the dose in two to three days, you have basically a stunning. This is almost always reversible, but it’s something you want to make note of. It causes you to be short of breath with activity that usually doesn’t cause shortness of breath. And if you suspect this, what they’ll do is an echocardiogram where they can look to see and appreciate how hard the heart is contracting. Before you get these medications, you should always have an echocardiogram ordered by your oncologist. It’s very important to know what is the baseline of your contractility going into the drug, because if you don’t get it beforehand and you suspect that’s the case, it’s hard to appreciate. Did it reduce or is it the same? Because of course, chemotherapy does cause fatigue to a degree, especially these two drugs. Outside of that acute pump failure, which is reversible, you can get heart failure that happens cumulatively as you go on. So some of the things that you really want to pay attention to again, is how quickly are you getting short of breath doing things. Do you get short of breath laying flat? And do you have any kind of like chest pain or just pronounced fatigue that you can’t explain? When those things are occurring, again, we do that echocardiogram In addition to pump failure, it can also cause inflammation of components of the heart, what we call pericarditis, where again, you might have this kind of nagging chest pain or mild carditis, which is an inflammation of the actual muscle in the heart cells, as well as conduction problems, which mean, can you bring up your heart rate like you want to, or is it going too fast? So both of those can cause lightheadedness or not being able to adapt when you stand up, to have that heart rate increase, to be able to help you walk and get good blood flow. If these things occur on the drug, you definitely want to let your physician know. Some of the things that increase your chance of having cardio toxicity are other drugs that you take at the same time, specifically mytomycin C, cyclophosphamide, and trastuzumab, which we use in breast cancer for HER2 protein positivity. So these increase the chance of cardio toxicity and should make you and your oncologist more aware of these possible side effects.

Watch Next